Minnesota, 2016Flash Flooding and Hail in Minnesota, July 23, 2016
July 23, 2016 · NWS MPX · 22 events in 11 counties and zones
Thunderstorms that developed across Nebraska, South Dakota and western Iowa early Saturday morning, July 23rd, moved northeast into southern and western Minnesota during the morning. Although most of the damage was associated with uprooted trees and occasional severe wind gusts, flash flooding became more apparent during the afternoon along with a few large hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed across Nebraska, South Dakota and western Iowa early Saturday morning, July 23rd, moved northeast into southern and western Minnesota during the morning. Although most of the damage was associated with uprooted trees and occasional severe wind gusts, flash flooding became more apparent during the afternoon along with a few large hail reports.
Most of the reports of tree damage occurred near Red Wing and in the southern suburbs of the Twin Cities near Farmington, Lakeville, and Cottage Grove. Very heavy rainfall reports were noted from trained spotters, and social media as rainfall rates were averaging between 2 to 4 inches per hour.
As the complex of thunderstorms moved northeast of the Twin Cities, another band of storms developed west of the Twin Cities and began to train. In addition to a few large hail reports, the most significant part of this event was flooding near Minneapolis where local streets became impassable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 5:26 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 23, 5:26 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
626 AM CDT SAT JUL 23 2016
.SHORT TERM...(Today and tonight)
Issued at 433 am CDT Sat Jul 23 2016
There are two waves/MCVs of interest out there this morning that
will impact the weather for the upper MS Valley today. One has been
steadily working across NoDak through the night, with the other
doing the same in Nebraska. At the surface, there is a warm front
gaining better definition down near the Iowa border that will be
drawn north through the day. Several of the models, CAM and
deterministic alike, flat out failed to initialize the Nebraska
convection and its associated MCV overnight. Some of the models you
can find in this camp are the 23.00 ECMWF, HiRes NAM, and NSSL WRF.
These models show very little activity occurring with warm front
lifting north this morning, with a strong to severe MCS coming out
of the Fargo area and racing down I-94 through afternoon and early
evening.
Instead we are starting to trend things toward the HRRR/experimental
HRRR/RAP/HopWRF, which are the models that at least realized there
was convection over Nebraska overnight. By mid morning, we should
see showers/storms moving into south central MN, with activity
increasing in strength from southeast MN toward St. Cloud as we work
a little daytime heating into the mix, with a NW to SE oriented line
of storms moving into WI early in the afternoon. This will have
significant implications on the activity associated with the cold
front coming out of NoDak later in the day. Currently, we think this
MCV activity will end up nudging that activity farther north than
what models like the ECMWF and NSSL-WRF have.
What does this mean for the severe threat and flash flood threat?
Well for the SPC Day1 outlook to reasonably verify, the limited
morning convection scenario would have to end up being the route
things take, but that is beginning to look unlikely at the moment.
Think the severe threat will be of the isolated hail/wind variety
with the first wave lifting up with the Nebraska MCV, while the wind
threat with a squall line in the late afternoon/evening looks to be
greatest across central and northern MN. This MCV is also putting
the flash flood watch in serious question, with the heavy rain
signal looking to shift south across south central and southeast MN
toward NW Illinois. However, after coordination with DLH, decided
not to change the flash flood watch before the rain falls. There is
still some threat there, with the experimental HRRR showing the
northern MN squall line putting out 1-3" of QPF, but with warm
frontal/MCV activity looking to remain south of where we have the
flash flood watch, beginning to lose some confidence on the flash
flood risk in the watch area.
For temperatures today, there was talk of issuing a heat advisory
for much of the area south of I-94, but concerns about the potential
impact of cloud cover and earlier showers/thunderstorms kept us from
issuing one. It is very well possible that our current forecast
south of I-94 with highs in the upper 80s/lower 90s is overdone,
which means forecast heat indices back up around 100 could be a
bit too much as well.
Tonight, no matter if you look at a little or lots of MCV
precipitation solution, both camps show precipitation being clear of
the MPX CWA by 12z Sun, so sped up west to east departure of PoPs
quite a bit, going dry in the MPX CWA after 9z.
.LONG TERM...(Sunday through Friday)
Issued at 433 am CDT Sat Jul 23 2016
The first half of the long term will be dry along with
temperatures a little above normal while a cooler and wetter
pattern is expected for the second half.
A cold front will be east and south of the FA Sunday morning with
the overnight showers and thunderstorms having exited to the east.
High pressure will then build in on Sunday and cover the FA on
Monday. The low level thermal pattern recovers nicely behind the
front with mix down suggesting highs in the lower to middle 80s on
Sunday with middle to upper 80s on Monday. Even Tuesday should
another warm day with highs in the middle to upper 80s. However,
showers and a few thunderstorms are possible on Tuesday as the
first in a series of waves move in. Model trends suggest
that the wave is not as robust as it once was and precipitation
chances are better to the north and west of our FA. The Twin
Cities may stay dry on Tuesday. If so, highs could reach 90.
Thereafter, a large upper trough will slowly get carved out from
the Northern Plains to the Great Lakes region. Short waves will be
embedded in this flow bringing several chances for showers and
thunderstorms. At this time, the two periods that look best for
precipitation are Tuesday night and Wednesday and then again
Thursday night and Friday. The best instability is Tuesday night
and Wednesday with a few strong to severe storms possible. High
temperatures for the latter half of the work week will be a little
cooler with a lower height and thermal field over us. Highs in the
upper 70s to lower 80s will be common Thursday and Friday. Lows
throughout the period will be in the lower to middle 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 625 AM CDT Sat Jul 23 2016
Expecting two rounds of storms today. The first is rapidly
approaching from the Sioux Falls area. Models have really
struggled to get a grip on this activity, but the HRRR has
resembled reality the closest and followed it to time first
thunderstorm chance mention at RWF/MSP/RNH/EAU. Round two comes
in after 21z in west central MN and should be a squall line that
races east across the area. Again, leaned heavily on the HRRR to
bring these storms in, then extrapolated the HRRR out in time to
bring round two into MSP/RNH/EAU. Only field that looks to
possibly miss out on this second round is RWF, which may end up
just south of this line.
KMSP...still a fair amount of spread in the models with coverage
of storms this morning, but the HRRR has been pretty consistent on
scattered storms impacting MSP around 18z. We look to have a break
in the late afternoon, but next round of storms should move into
MSP between 1z and 3z. This second round will have a risk of
strong wind gusts as well.
/OUTLOOK FOR KMSP/
Sun...VFR. Winds NW 10-15 kt.
Mon...VFR. Winds NW 5-10 kt.
Tue...VFR. Thunderstorms Possible. Light & Variable Wind.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from noon CDT today through Sunday morning for
WIZ014>016.
MN...Flash Flood Watch from noon CDT today through Sunday morning for
MNZ043>045-050-052-053.
&&
SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPGHazardous weather outlook, Jul 23, 3:47 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 AM CDT SAT JUL 23 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
447 AM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. THE FIRST WILL
WORK OUT OF SOUTH CENTRAL MINNESOTA THIS MORNING AND INTO WESTERN
WISCONSIN THIS AFTERNOON WITH A SECOND ROUND OF THUNDERSTORMS
MOVING INTO WESTERN MINNESOTA LATER IN THE AFTERNOON AND MOVING
INTO WESTERN WI TONIGHT. BOTH ROUNDS WILL HAVE THE POTENTIAL TO
PRODUCE TORRENTIAL DOWNPOURS. IN ADDITION...THE SECOND ROUND OF
ACTIVITY WILL POSE A RISK FOR SEVERE WEATHER...WITH DAMAGING WIND
GUSTS BEING THE MAIN THREAT.
HEAT INDICIES WILL ONCE CLIMB INTO THE 90S TO NEAR 100 AT TIMES
BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. THE THREAT FOR
SEVERE WEATHER WITH THESE STORMS IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Jul 23, 6:33 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 AM CDT SAT JUL 23 2016
MNZ054-064-231315-
LAC QUI PARLE-YELLOW MEDICINE-
733 AM CDT SAT JUL 23 2016
...A STRONG THUNDERSTORM WILL AFFECT YELLOW MEDICINE AND LAC QUI
PARLE COUNTIES...
AT 732 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANBY...OR 21
MILES EAST OF CLEAR LAKE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...MADISON...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...BELLINGHAM...MARIETTA...
CERRO GORDO AND PROVIDENCE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4520 9645 4510 9606 4497 9582 4495 9580
4495 9577 4491 9572 4484 9556 4479 9550
4478 9553 4473 9541 4463 9565 4463 9645
TIME...MOT...LOC 1232Z 222DEG 33KT 4472 9625
DWEEvent by event
10 heavy rain, 6 thunderstorm wind, 3 flash flood, 2 hail, 1 lightning. Local standard time, as filed.
Lightning, Renville
- When
- July 23, 7:30 AM CST
- Where
- Renville County, 0.43 mi NNW of Sacred Heart
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 44.786, -95.352
A lightning bolt struck a church in Sacred Heart, Minnesota. The lightning started a fire and destroyed the church which was built 140 years before. No one was injured, but the church was a total loss.
Heavy Rain, Yellow Medicine
- When
- July 23, 8:00 AM CST to 10:00 AM CST
- Where
- Yellow Medicine County, 0.85 mi SW of Granite Falls
- Reported by
- COOP Observer
- Coordinates
- 44.810, -95.560
A trained spotter measured 3.42 inches of rain near Granite Falls.
Thunderstorm Wind, Dakota
- When
- July 23, 9:20 AM CST
- Where
- Dakota County, 2.76 mi N of Lakeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -93.250
A large tree was blown down in Lakeville.
Thunderstorm Wind, Goodhue
- When
- July 23, 9:40 AM CST
- Where
- Goodhue County, 0.69 mi S of Zumbrota
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.290, -92.670
Multiple trees were blown down near Zumbrota.
Thunderstorm Wind, Goodhue
- When
- July 23, 9:40 AM CST
- Where
- Goodhue County, 3.51 mi WNW of Red Wing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -92.600
A few power lines were blown down near Red Wing.
Thunderstorm Wind, Dakota
- When
- July 23, 9:41 AM CST
- Where
- Dakota County, 1.48 mi W of Farmington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.630, -93.180
A few trees were blown down near Farmington.
Thunderstorm Wind, Washington
- When
- July 23, 10:11 AM CST
- Where
- Washington County, 2.55 mi WSW of Cottage Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.820, -92.930
Multiple trees were blown down near Cottage Grove.
Heavy Rain, Meeker
- When
- July 23, 11:00 AM CST to 3:00 PM CST
- Where
- Meeker County, 2.13 mi NNW of Strout
- Reported by
- Public
- Coordinates
- 45.060, -94.610
An individual measured 3.50 inches of rain near Strout.
Heavy Rain, Wright
- When
- July 23, 11:00 AM CST to 4:00 PM CST
- Where
- Wright County, 0.97 mi E of Monticello
- Reported by
- Trained Spotter
- Coordinates
- 45.300, -93.800
A trained spotter measured 3.75 inches of rain near Monticello.
Heavy Rain, Wright
- When
- July 23, 11:00 AM CST to 4:00 PM CST
- Where
- Wright County, 0.85 mi SE of Howard Lake
- Reported by
- County Official
- Coordinates
- 45.060, -94.070
A trained spotter measured 4.00 inches of rain near Howard Lake.
Heavy Rain, Wright
- When
- July 23, 11:00 AM CST to 4:00 PM CST
- Where
- Wright County, 0.97 mi E of Monticello
- Reported by
- Amateur Radio
- Coordinates
- 45.300, -93.800
A trained spotter measured 4.22 inches of rain east of Monticello.
Heavy Rain, Anoka
- When
- July 23, 11:00 AM CST to 4:00 PM CST
- Where
- Anoka County, 1.19 mi NW of Ramsey
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -93.450
A trained spotter measured 4.50 inches of rain near Ramsey.
Heavy Rain, Wright
- When
- July 23, 11:00 AM CST to 4:00 PM CST
- Where
- Wright County, 3.49 mi S of Albion Center
- Reported by
- Trained Spotter
- Coordinates
- 45.130, -94.070
A trained spotter measured 5.06 inches of rain south of Albion Center.
Heavy Rain, Wright
- When
- July 23, 11:00 AM CST to 4:00 PM CST
- Where
- Wright County, 1.19 mi NW of Buffalo Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -93.870
A trained spotter measured 5.20 inches of rain in Buffalo.
Heavy Rain, Chisago
- When
- July 23, 12:00 PM CST to 5:00 PM CST
- Where
- Chisago County, 3.49 mi S of Chisago City
- Reported by
- COOP Observer
- Coordinates
- 45.330, -92.910
A trained spotter measured 3.07 inches of rain south of Chisago City.
Heavy Rain, Sherburne
- When
- July 23, 12:00 PM CST to 4:00 PM CST
- Where
- Sherburne County, 1.46 mi SSE of Becker
- Reported by
- CoCoRaHS
- Coordinates
- 45.400, -93.890
A trained spotter measured 3.25 inches of rain near Becker.
Hail, Meeker
- When
- July 23, 12:20 PM CST to 12:25 PM CST
- Where
- Meeker County, 2.13 mi SSE of Rosendale
- Measured
- 2.25 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 45.020, -94.710
Although some hail reached 2.25 inches, most of the hail was one inch in diameter and lasted for 5 minutes. Some vehicle and roof damage occurred with the hail storm.
Thunderstorm Wind, McLeod
- When
- July 23, 1:05 PM CST
- Where
- McLeod County, 2.93 mi NNE of Hutchinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.920, -94.350
Several large tree branches were blown down near Hutchinson.
Hail, McLeod
- When
- July 23, 1:28 PM CST
- Where
- McLeod County, Silver Lake
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.900, -94.200
Flash Flood, Wright
- When
- July 23, 2:30 PM CST to 4:00 PM CST
- Where
- Wright County, 0.97 mi E of Monticello to 1.36 mi E of Monticello
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.300, -93.800
The ramp from southbound Highway 25, to eastbound Interstate 94 was completed flooded. One car was stranded and had to be towed due to the flooded roadway.
Flash Flood, Anoka
- When
- July 23, 3:00 PM CST to 4:30 PM CST
- Where
- Anoka County, 1.19 mi NW of Ramsey to 2.76 mi S of Ramsey
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.260, -93.450
The intersection of Highway 47 and 167th Street in Ramsey, was flooded and had water levels as high as vehicle hoods.
Flash Flood, Washington
- When
- July 23, 3:15 PM CST to 4:45 PM CST
- Where
- Washington County, 2.6 mi SW of Forest Lake to 2.23 mi SW of Forest Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.250, -93.013
Vehicles near the intersection of Everton and Falcon in Forest Lake had flood waters as high as their roofs.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
- Dense Fog in Illinois, July 23, 201616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650295, 647668, 647664, 647660, 647661, 647662, 647663, 647669, 647670, 647671, 647672, 647673, 647674, 647675, 647666, 647667, 647658, 647665, 647659, 650292, 650293, 650294.